What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 1, 5:22 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Oct 1, 5:22 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Tue Oct 1 2019
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 249 PM CDT Tue Oct 1 2019
A surface low sits in Quebec with a cold front stretching
southwestward to along a line from near Madison to KDEH to KALO to
KMIW to Omaha to Denver. There is an impressive thermal gradient
across the front with temperatures in the mid 80s across eastern
Iowa, northwest Illinois and far northeast Missouri to the mid 60s
across far northern Iowa and southern Minnesota. Dewpoints ahead of
the front were in the lower 70s.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 249 PM CDT Tue Oct 1 2019
The main forecast concerns have been heavy rain potential and severe
weather threat. Models are in good overall agreement.
Flash flood watch remains in effect west of a line from Fairfield to
Iowa City to Maquoketa to Freeport up to 12z Wednesday. Abundant
deep moisture, storms repeatedly moving across the same locations,
rainfall rates of 1 to 2 inches, and west antecedent conditions will
bring the risk of heavy rain possibly causing flash flooding in the
watch area.
Period of sun this afternoon have allowed temperatures to climb
into the mid 80s along and south of a line from Cedar Rapids to
Clinton to Sterling Rock Falls. Our 18 UTC sounding shows an
unstable atmosphere with CAPE values around 2000 J/KG where heating
has occurred. 0 to 6 km shear of 30 to 40 knots this afternoon will
increase to 40 to 50 knots as allowing for tilted updrafts to form
and increase the risk of severe storms late this afternoon and into
this evening. The severe storms will decrease as the atmosphere
becomes more saturated this evening.
A wave is forecast to move along the front late this afternoon into
this evening. This will turn the surface winds to the south ahead of
the front helping to increase the lift and surface convergence. This
will lead to increasing coverage of showers and thunderstorms along
the front this evening. The front will sink southward overnight with
the front near the Mississippi River by 12z Wednesday and the
convergence decreasing. Precipitation should be exiting the area by
this time.
A lull in the activity will occur with another round mainly rain
showers as another wave rides along the frontal boundary Wednesday
afternoon and evening.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 249 PM CDT Tue Oct 1 2019
Little change to the long term forecast from this morning. Models
still have a system affecting the area for the weekend followed by
quiet weather across the area. Uncertainty still remains with
track of the system for the weekend. Attached below is previous
long term AFD for brevity.
Previous discussion issued at 227 AM CDT...
Thursday on...
A dry and more fall-like air mass will follow behind the front
Thursday as high pressure builds across the Midwest. Temperatures
will be much more pleasant and seasonable, with afternoon highs in
the upper 50s/low 60s and overnight lows in the 40s/near 50.
Guidance continues to show our next chance for widespread rain
across the region Saturday and Saturday night, as low-level WAA
strengthens ahead of an approaching shortwave aloft and cold front.
This system will have a decent amount of moisture to work with, with
most guidance currently advertising PWATs range from around 1.40
inches along the Highway 20 corridor, to around 1.70 inches along
and south of Highway 34. Being a ways out still, confidence on exact
rainfall amounts remains low, so be sure to stay tuned to the latest
forecast information.
A prolonged period of dry weather appears to be on tap beginning
next week as broad high pressure builds across the region.
Temperatures will be near to slightly below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 609 PM CDT Tue Oct 1 2019
Sagging front will bring showers and storms to initially the
northern TAF sites, then eventually evolving further south
into MLI and BRL late tonight. Conditions expected to drop into
MVFR and IFR with the precipitation. Eventually the precipitation
will become largely rain and drizzle along and behind the front
late tonight into Wednesday with widespread IFR conditions and
winds turning northerly.
&&
.HYDROLOGY...
ISSUED AT 317 PM CDT Tue Oct 1 2019
Heavy rain will fall across the region over the next 48 hours so new
rises are expected on several area rivers. Moisture is now streaming
into Iowa out of the southwest, with precipitable water values of
1.8 to 2.0 inches. This moisture and deep warm cloud depths will
promote efficient rain producers for any showers and storms into
tonight. There is a slight to moderate risk for excessive rainfall
(flash flooding) mainly for the Iowa counties into northwest
Illinois where the axis of heaviest rainfall is expected by
Wednesday morning where amounts of 1 to 2 inches are likely, while
amounts of 3 to 4 or more inches will be possible. The flash flood
watch continues for portions of the area due to the heavy rain
potential.
This rainfall will produce rises on area rivers, primarily impacting
rivers across Iowa and the Pecatonica and Rock Rivers. While rises
will occur, confidence is not high on extent of the rises due to
having some uncertainty still as to what basins will be hit with the
heaviest rains. This morning's river forecasts used rainfall through
Thursday morning so they do encompass the full amount of rain in the
forecast through this event. This forecast rainfall did produce
rises to or above flood stage for portions of the Maquoketa,
English, Wapsipinicon, and North Skunk Rivers with in bank rises on
all others in Iowa. In Illinois, this rainfall will likely produce
additional rises on the Pecatonica and Rock rivers, which will
extend the period of flooding expected. Moving to the Mississippi,
the axis of the heaviest forecast rainfall shifted slightly to the
south over the past 24 hours so there remains considerable
uncertainty if areas from Dubuque to Le Claire will reach flood
stage. Forecasts did lower slightly from yesterday but continued the
watches at this time. Going downstream, while confidence is not high
in eventual crests, have enough confidence that flood stage will be
reached from the Quad Cities through Lock & Dam 17 at New Boston so
upgraded those watches to warnings.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-Keokuk-Linn.
IL...Flash Flood Watch through Wednesday morning for Jo Daviess-
Stephenson.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gibbs/Speck
AVIATION...McClure
HYDROLOGY...BrooksHazardous weather outlook, Oct 1, 3:05 AM CST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
405 AM CDT Tue Oct 1 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
405 AM CDT Tue Oct 1 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A slow moving cold front will combine with tremendous moisture for
this time of year to bring a high threat for flash flooding over
much of central and northeast Iowa through Wisconsin and far
northwest Illinois today through tonight. While the exact axis for
the heaviest rains remains uncertain, there will be an axis where
2 to 3 inches or more rain will fall through tonight. At this
time, the heaviest rains are expected to fall along a line from
near Des Moines Iowa, through Vinton, to near Dubuque, where a
Flash Flood Watch is in effect. Thunderstorms will become
widespread this afternoon and tonight, mainly north of the cold
front, while locations farther southeast, remain relatively dry,
warm and humid.
The Storm Prediction Center is forecasting a slight risk for
severe storms today, northwest of a line from Ottumwa, to
Davenport, to Sterling Illinois, or generally along the slow
moving cold front. The atmosphere along the front will favor
supercell thunderstorms, with large hail, damaging winds, and a
few tornadoes during the afternoon and evening.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Additional heavy rain is possible Wednesday evening and Wednesday
night. During this time, there is a slight risk for flash flooding
roughly along and south of Interstate 80.
.SPOTTER INFORMATION STATEMENT...
Spotter and amateur radio activation is possible today and
tonight, especially over eastern Iowa.
In the hours before
Special weather statement, Oct 1, 5:45 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
645 PM CDT Tue Oct 1 2019
IAC019-055-020030-
Buchanan-Delaware-
645 PM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCHANAN AND DELAWARE
COUNTIES UNTIL 730 PM CDT...
At 645 PM CDT, a strong thunderstorm was located near Winthrop, or 11
miles east of Independence, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Independence, Manchester, Dyersville, Edgewood, Winthrop, Earlville,
Quasqueton, Lamont, Delhi, Colesburg, Rowley, Greeley, Aurora,
Dundee, Delaware, Masonville, Oneida, Manchester Airport, Monti and
Twin Bridges Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4247 9113 4232 9187 4258 9194 4264 9172
4265 9113
TIME...MOT...LOC 2345Z 248DEG 34KT 4252 9168
RP KinneySpecial weather statement, Oct 1, 5:59 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
659 PM CDT Tue Oct 1 2019
IAC031-045-097-105-020030-
Jackson-Cedar-Jones-Clinton-
659 PM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON...
NORTHEASTERN CEDAR...SOUTHEASTERN JONES AND NORTHWESTERN CLINTON
COUNTIES UNTIL 730 PM CDT...
At 659 PM CDT, a strong thunderstorm was located over Oxford
Junction, or 12 miles northeast of Stanwood, moving northeast at 40
mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Maquoketa, Delmar, Oxford Junction, Lost Nation, Monmouth, Toronto,
Nashville, Hurstville, Fulton, Baldwin, Massillon Park, Oxford Mills,
Eden Valley Refuge, Maquoketa Caves State Park, Maquoketa Municipal
Airport, Jackson County Fairgrounds, Buckhorn, Elwood and Walnut
Grove Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4187 9098 4201 9107 4216 9069 4197 9052
TIME...MOT...LOC 2359Z 244DEG 33KT 4196 9093
RP Kinney
Local storm report, Oct 1, 6:30 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 1 N SHELLSBURG 42.11N 91.87W
10/01/2019 BENTON IA PUBLIC
TREE SPLIT AND KNOCKED OVER. RELAYED BY
LOCAL BROADCAST MEDIA. TIME OF THE EVENT
ESTIMATED USING RADAR.
&&
DCLocal storm report, Oct 1, 6:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG MAQUOKETA 42.07N 90.67W
10/01/2019 JACKSON IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TREE DOWN ON
POWER LINES ON THE NORTH SIDE OF MAQUOKETA.
&&
DCSpecial weather statement, Oct 1, 6:48 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
748 PM CDT Tue Oct 1 2019
ILC085-IAC061-097-105-020130-
Jo Daviess-Jackson-Dubuque-Jones-
748 PM CDT Tue Oct 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JO
DAVIESS...NORTHWESTERN JACKSON...DUBUQUE AND NORTHEASTERN JONES
COUNTIES UNTIL 830 PM CDT...
At 748 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sherrill to near Peosta to near
Cascade. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Cascade, Epworth, East Dubuque,
Farley, Peosta, La Motte, Menominee, Rickardsville, Sherrill, St.
Donatus, Centralia, Sageville, Bernard, Zwingle, Balltown and
Bankston.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4264 9071 4259 9068 4254 9064 4251 9064
4251 9039 4242 9038 4223 9059 4225 9112
4248 9110 4265 9093 4265 9090 4268 9090
TIME...MOT...LOC 0048Z 272DEG 29KT 4262 9072 4242 9080 4226 9100
GibbsSpecial weather statement, Oct 1, 6:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
756 PM CDT Tue Oct 1 2019
ILC015-085-IAC097-020145-
Jo Daviess-Carroll-Jackson-
756 PM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN JO DAVIESS...
NORTHWESTERN CARROLL AND EAST CENTRAL JACKSON COUNTIES UNTIL 845 PM
CDT...
At 756 PM CDT, a strong thunderstorm was located near Green Island,
or 16 miles south of Galena, moving northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bellevue, Stockton, Hanover, Elizabeth, Woodbine, Green Island,
Massbach, Whitton, North Hanover, Blanding, Elizabeth Fairgrounds,
Canyon Camp, Bellevue State Park, Elmoville, Camp Far Horizons,
Stockton Airport and Apple Canyon Lake.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4212 9044 4224 9049 4245 9007 4221 8993
TIME...MOT...LOC 0056Z 239DEG 32KT 4219 9037
RP Kinney